Alert archive / Louisiana / Freeze Warnings in 2011

Freeze Warning 1, NWS Lake Charles, LA

January 1, 2011Avoyelles Parish, Rapides Parish, Vernon Parish, Louisiana; Hardin County, Tyler County, Texas

NWS Lake Charles, LA issued this freeze warning at Jan 1, 2011, 2:04 PM CST for Avoyelles Parish, Rapides Parish, Vernon Parish, Louisiana; Hardin County, Tyler County, Texas. It took effect at Jan 2, 2011, 4:00 AM CST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2011, 2:04 PM CST (20:04 UTC)
In effect from
Jan 2, 2011, 4:00 AM CST
Expired
Jan 2, 2011, 8:00 AM CST
In force
4 hr
Issued by
NWS Lake Charles, LA

Counties Avoyelles Parish, LA, Rapides Parish, LA, Vernon Parish, LA, Hardin County, TX, Tyler County, TX

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2011-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2011-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

091 
WWUS74 KLCH 012004
NPWLCH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAKE CHARLES LA
204 PM CST SAT JAN 1 2011

...A LIGHT FREEZE FOR PORTIONS OF SOUTHEAST TEXAS AND CENTRAL
LOUISIANA TONIGHT...

.ALTHOUGH WINDS WILL MIX THE AIR SOME TONIGHT, CLEARING SKIES AND
DEW POINT READINGS IN THE 20S WILL ALLOW FOR A FEW HOURS OF
FREEZING TEMPERATURES OVER WESTERN PORTIONS OF HARDIN COUNTY AS
WELL AS THE FAR NORTHERN LOCATIONS WITHIN JASPER AND NEWTON
COUNTIES IN SOUTHEAST TEXAS, ALSO THE NORTHERN FRINGES OF VERNON
AND RAPIDES PARISHES OF CENTRAL LOUISIANA LATE TONIGHT.

LAZ027-028-TXZ180>182-201-020400-
/O.NEW.KLCH.FZ.W.0001.110102T1000Z-110102T1300Z/
VERNON-RAPIDES-TYLER-JASPER-NEWTON-HARDIN-
INCLUDING THE CITIES OF...LEESVILLE...ALEXANDRIA...WOODVILLE...
JASPER...NEWTON...LUMBERTON
204 PM CST SAT JAN 1 2011

...FREEZE WARNING IN EFFECT FROM 4 AM TO 7 AM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 4 AM TO 7 AM CST SUNDAY. 

TEMPERATURES WILL FALL BELOW FREEZING DURING THE LATTER OVERNIGHT
HOURS HOURS AND COULD REMAIN THERE UNTIL SHORTLY AFTER SUNRISE
SUNDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. PEOPLE SHOULD TAKE MEASURES TO PROTECT PLANTS BY
COVERING THEM OR BRINGING THEM INSIDE. ALSO...PETS SHOULD BE
PROTECTED OR MOVED INDOORS.

BE CAREFUL HEATING YOUR HOME. SPACE HEATERS NEED TO BE KEPT
36 INCHES AWAY FROM ANYTHING THAT CAN BURN. TURN IT OFF WHEN YOU
LEAVE THE ROOM OR GO TO BED.

&&

$$

SWEENEY
2 follow-up statements
646 
WWUS74 KLCH 020352
NPWLCH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAKE CHARLES LA
952 PM CST SAT JAN 1 2011

...LIGHT FREEZE EXPECTED TONIGHT...

.MUCH COOLER AND DRIER AIR WILL CONTINUE SPILLING INTO THE REGION
IN THE WAKE OF THE FRONT THAT MOVED THROUGH THE AREA LAST NIGHT.
THIS ADVECTIVE COOLING...IN CONCERT WITH RADIATIONAL COOLING
UNDER A CLEAR OVERNIGHT SKY...WILL RESULT IN A PERIOD OF FREEZING
OR BELOW FREEZING TEMPERATURES ACROSS PARTS OF EAST TEXAS AND
CENTRAL LOUISIANA EARLY SUNDAY MORNING.

LAZ029-021100-
/O.EXB.KLCH.FZ.W.0001.110102T1000Z-110102T1400Z/
AVOYELLES-
INCLUDING THE CITY OF...MARKSVILLE
952 PM CST SAT JAN 1 2011

...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CST SUNDAY. 

TEMPERATURES WILL FALL BELOW FREEZING DURING THE PRE-DAWN HOURS
SUNDAY...AND REMAIN AT OR BELOW FREEZING FOR 2 TO 4 HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. PEOPLE SHOULD TAKE MEASURES TO PROTECT PLANTS BY
COVERING THEM OR BRINGING THEM INSIDE. ALSO...PETS SHOULD BE
PROTECTED OR MOVED INDOORS.

BE CAREFUL HEATING YOUR HOME. SPACE HEATERS NEED TO BE KEPT
36 INCHES AWAY FROM ANYTHING THAT CAN BURN. TURN IT OFF WHEN YOU
LEAVE THE ROOM OR GO TO BED.

&&

$$

LAZ027-028-TXZ180>182-201-021100-
/O.EXT.KLCH.FZ.W.0001.110102T1000Z-110102T1400Z/
VERNON-RAPIDES-TYLER-JASPER-NEWTON-HARDIN-
INCLUDING THE CITIES OF...LEESVILLE...ALEXANDRIA...WOODVILLE...
JASPER...NEWTON...LUMBERTON
952 PM CST SAT JAN 1 2011

...FREEZE WARNING NOW IN EFFECT FROM 4 AM TO 8 AM CST SUNDAY...

THE FREEZE WARNING IS NOW IN EFFECT FROM 4 AM TO 8 AM CST SUNDAY.

TEMPERATURES WILL FALL BELOW FREEZING DURING THE PRE-DAWN HOURS
SUNDAY...AND REMAIN AT OR BELOW FREEZING FOR 2 TO 4 HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. PEOPLE SHOULD TAKE MEASURES TO PROTECT PLANTS BY
COVERING THEM OR BRINGING THEM INSIDE. ALSO...PETS SHOULD BE
PROTECTED OR MOVED INDOORS.

BE CAREFUL HEATING YOUR HOME. SPACE HEATERS NEED TO BE KEPT
36 INCHES AWAY FROM ANYTHING THAT CAN BURN. TURN IT OFF WHEN YOU
LEAVE THE ROOM OR GO TO BED.

&&

$$

13
744 
WWUS74 KLCH 021006
NPWLCH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAKE CHARLES LA
406 AM CST SUN JAN 2 2011

...LIGHT FREEZE EXPECTED TONIGHT...

.MUCH COOLER AND DRIER AIR WILL CONTINUE SPILLING INTO THE REGION
IN THE WAKE OF THE FRONT THAT MOVED THROUGH THE AREA LAST NIGHT.
THIS ADVECTIVE COOLING...IN CONCERT WITH RADIATIONAL COOLING
UNDER A CLEAR OVERNIGHT SKY...WILL RESULT IN A PERIOD OF FREEZING
OR BELOW FREEZING TEMPERATURES ACROSS PARTS OF EAST TEXAS AND
CENTRAL LOUISIANA EARLY SUNDAY MORNING.

LAZ027>029-TXZ180>182-201-021400-
/O.CON.KLCH.FZ.W.0001.000000T0000Z-110102T1400Z/
VERNON-RAPIDES-AVOYELLES-TYLER-JASPER-NEWTON-HARDIN-
INCLUDING THE CITIES OF...LEESVILLE...ALEXANDRIA...MARKSVILLE...
WOODVILLE...JASPER...NEWTON...LUMBERTON
406 AM CST SUN JAN 2 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING. 

TEMPERATURES WILL FALL BELOW FREEZING DURING THE PRE-DAWN HOURS
SUNDAY...AND REMAIN AT OR BELOW FREEZING FOR 2 TO 4 HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. PEOPLE SHOULD TAKE MEASURES TO PROTECT PLANTS BY
COVERING THEM OR BRINGING THEM INSIDE. ALSO...PETS SHOULD BE
PROTECTED OR MOVED INDOORS.

BE CAREFUL HEATING YOUR HOME. SPACE HEATERS NEED TO BE KEPT
36 INCHES AWAY FROM ANYTHING THAT CAN BURN. TURN IT OFF WHEN YOU
LEAVE THE ROOM OR GO TO BED.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this freeze warning went out at Jan 1, 9:50 AM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Jan 1, 9:50 AM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
950 AM CST SAT JAN 1 2011

.UPDATE...WAVY FRONTAL BOUNDARY SEEMS TO HAVE STALLED AGAIN JUST
SOUTH AND EAST OF THE AREA. CLOUD COVER ISSUES FROM OVERRUNNING
WITH LAYERED STRATOCU, ALTOCU AND CS PER LATEST FCST NAM SOUNDINGS
WHILE THE ACTUAL LCH SOUNDING SHOWING AN EXTENSIVE LAYER
ASSOCIATED WITH THE FRONTAL BOUNDARY TOPPING OFF AT JUST OVER 5K FEET.
WILL TRIM BACK EXPECTED TEMPERATURES SINCE IT NO LONGER APPEARS
LIKELY WE WILL SEE MUCH SUN TODAY. WILL KEEP MENTION OF SLT CHC OF
SHOWERS OVER ACADIANA EAST OF LAFAYETTE. GRIDS ALREADY UPDATED. ZONES TO
FOLLOW.

SWEENEY

&&

.PREV DISCUSSION... /ISSUED 310 AM CST SAT JAN 1 2011/

DISCUSSION...MAIN FORECAST ISSUE FOR THE NEAR TERM WILL BE
FORECASTING THE PROGRESSION OF THE FRONT AS IT MOVES THROUGH SW
LOUISIANA. FRONT IS CURRENTLY STRETCHING FROM NEAR AEX TO EAST OF
LCH. LATEST NAM AND GFS SHOW SUBTLE DIFFERENCES...BUT BOTH ARE IN
GENERAL AGREEMENT IN MOVING THE CONVECTIVE BOUNDARY A LITTLE SLOWER
THAN PREVIOUSLY FORECASTED.  NAM STILL HAS MODEST LOW LEVEL THTE
VALUES THROUGH 18Z SO WILL HAVE LOW POPS THIS MORNING PRIMARILY OVER
EASTERN AREAS.  CLEARING TREND ON TRACK FOR LATER TODAY AND
TONIGHT.  ALTHOUGH GUIDANCE MIN TEMPS IN THE LOWER 30S FOR MOST
NORTHERN AREAS TONIGHT...WILL HOLD OFF ON FREEZE WARNING FOR
NORTHERN AREAS FOR NOW.  FREEZING TEMPERATURES WILL BE LIKELY
ESPECIALLY OVER THE NORTHERN AREAS MONDAY MORNING.  LONGER TERM
FORECAST ISSUES WILL MAINLY BE POPS AS MODELS SUGGEST NEXT FRONTAL
SYSTEM WILL STALL NEAR THE COAST. AT THIS TIME...NO SIGNIFICANT
ADJUSTMENTS PLANNED FOR THE POP FORECASTS.  AFTER
MONDAY...TEMPERATURES SHOULD BE CLOSE TO NORMAL THROUGH MUCH OF NEXT
WEEK.

MARINE...MAIN ISSUES IN THE NEAR TERM WILL BE WILL BE PATCHY DENSE
FOG JUST OFFSHORE...WHICH SHOULD LAST ONLY A FEW HOURS WITH FROPA. THE
OTHER ISSUE WILL BE ONGOING SCA. THERMAL GRADIENT IS NOT AS STRONG
BUT WILL EXTEND NEARSHORE SCA THROUGH SUN 00Z AND OFFSHORE SCA
THROUGH SUN 12Z...SCEC FOR NEARSHORE. DESPITE APPROACHING FRONT
NEXT WEEK...GRADIENT IS NOT AS STRONG SO NO SIGNIFICANT MARINE
HAZARDS ARE EXPECTED AT THIS TIME.

04

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  60  38  57  33  57 /  10  10  10  10  10
KBPT  59  37  58  33  57 /  10  10  10  10  10
KAEX  57  34  55  29  55 /   0  10  10  10  10
KLFT  59  37  57  34  57 /  10  10  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST SUNDAY FOR THE FOLLOWING
     ZONES: WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING
     FROM 20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
     CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...WATERS FROM
     LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
     FROM 20 NM TO 60 NM.

     SMALL CRAFT EXERCISE CAUTION UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: CALCASIEU LAKE...SABINE LAKE...VERMILION
     BAY.

     SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH
     ISLAND, TX OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL
     CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM.

&&
Hazardous weather outlook, Jan 1, 5:03 AM CST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
503 AM CST SAT JAN 1 2011

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-021115-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
503 AM CST SAT JAN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL CONTINUE TO MOVE THROUGH THE AREA TODAY. SOME
SHOWERS ARE EXPECTED OVER SOUTH CENTRAL THROUGH MID MORNING BUT NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
FREEZING TEMPERATURES WILL BE POSSIBLE NORTH OF THE I10 CORRIDOR
EARLY MONDAY MORNING. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-021115-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
503 AM CST SAT JAN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE OFFSHORE TODAY. GUSTY NORTHERLY WINDS ARE
EXPECTED WITH SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED THROUGH
TODAY OVER THE NEARSHORE WATERS AND THROUGH TONIGHT OVER THE
OFFSHORE WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 4:12 AM CSTSmall Craft AdvisoryLCH20 hr

Nearby

Freeze Warnings in Louisiana, 2011Freeze Warnings in Texas, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.